Depo-Provera Caused Hair Loss?

I took a shot of deproprovera 2 1/2 years ago, and 3 months after I decided not to get another shot (b/c of weight gain and shoulder/neck aches) may hair started falling out like crazy, now it is 2 1/2 years later and it is still falling out, about 30-50 in the shower/combing out every morning. I’m down to about 1/2 the hair I had 2 years ago. Any advice? It is so frustrating. My 3 sisters have not hair loss issues (in fact 2 of them complain about too thick of hair). My mother’s hair has thinned the last 5 years because she is on strong cancer/rheumatoid arthritis drugs, but no problems before that (all my male/female relatives have hair also–my dad’s is thick at 68 years old–no bald men in my family, and woman all have hair too. Help. 2 dermatologists say I have TE and to ride it out.

Block Quote

Depo-Provera is a contraceptive and has hair loss as a known side effect (between 1-5% of women), as do many birth control pills. Female genetic hair loss does not follow the patterns of genetic inheritance that run on the male side of the family, but it is not unusual for women who have genetic hair loss to have other women (mothers, aunts, sisters, grandmothers) with similar histories and findings.

8 thoughts on “Depo-Provera Caused Hair Loss?

  1. Hi i am a 21 year old lady and i have been looseing my hair i use to have rally yhick hair and im scared im going to go bald and i have no idea why im looseing it when it falls out their is white stuff at the ends and im scared im going to be bald.and my head iches alot i have tryed nioxin and it iches could u help me out

  2. I also have hair loss and severe scalp itching. I have also taken the Depo-provera shot six months ago. I have tried everything. My doctor gave me Nizerol Shampoo to wash my hair in every night, that made it worse. Please give me some suggestions on who to see and what to do!!!!

  3. As a stylist, I know that you lose up to 100 hairs a day. But I’m also on the shot and have found my hair loss is getting worse as times go. I’ve only had the shot twice, and when I run my fingers through my hair, there are strands coming out.

    Lori, the white stuff on the ends are your roots. The Depo is drying out your follicles which is cause the hair to come out completely. The itchiness you are getting from the Nioxin is because the Nioxin is trying to stimulate your scalp so the hair grows again.

    I personally have tried many birth control methods for medical reasons and the Depo is the most successful one. I can’t go off of it. So my fingers are crossed that the Nioxin works

  4. OMG GURL I HAD MY SON 5/7/08 AND AT MY 4WKS CHECK UP GOT ON BIRTH CONTROL PILLS AND THEN KEPT GETTING SCARED ID FORGET SO THE END OF OCT.08 I GOT ON DEPO WELL I HAVE BEEN ON IT FROM THEN TIL JULY MY NEXT SHOT I AM SO NOT GETTING IT. I HAVE THE SAME DAMN PROBLEM GURL.. MY HAIR USED TO BE SO THICK LIKE I HAD TO GET IT THINNED OUT! WELL IT IS SO THIN NOW GURL ITS CRAZY I LOOSE MY HAIR IN THE SHOWER EVERYTIME I RING MY HAIR OUT U KNOW WHEN U GET THE WATER OUT OF UR HAIR WELL ALOT OF HAIR GETS ON MY HAND! I HATE IT.. ALSO IT MADE ME LOOSE ALOT, I AM LESS THAN WHAT MY PRE-PREGNANCY WEIGHT IS. EVERYONE SAYS IM A BITCH SINCE I BEEN ON IT TOO.. IT DEPRESSES U AND ALL BECAUSE MY FRIEND GETS IT ALSO GURL AND SHE DOES AND HAS HAIR LOSS ALSO.

  5. I recieved the depo shot 1 time a little over 3 months ago…since about 2 weeks after getting the shot i have experienced severe hair loss, not only on my head, but I am also stopped growing under arm hair, and leg hair!…also i have been very depressed, mood swings, night sweats, chills, hot flashes, and swelling of the legs!i had to get the shot because i was having prolonged cycles, over 8 months now…and the shot just made it worse!! The dr’s never advised me of the side effects, because if they had I never would have gotten the shot! I was supposed to get another shot 2 weeks ago, but didnt want it, but none of the side effects seem to be stopping!! Thi shad been one of the worst things I have ever experienced in my life, these dr’s need to inform thier patients of the possible side effects before they give it to us!!

  6. I too lost alot of hair after my second shot of Depo Provera. Here’s my solution after excessive research:

    Try Qilib and Biotin (5,000) a day, along with a prenatal vitamin and fish oil (Omega 3). You want your scalp to get healthy, and you want your hair follicles to be stimulated for growth. Mild shedding may occur as new hairs sprout, but you can limit this by taking Talogen, (an acid reflux pill at Walgreens) that actually stops what’s attacking your follicles and killing them so they fall out (like little white bulbs) on the end of your hair. Ask your doctor about an estrogen treatment (or switching to a combination pill), and consider picking up a “hormone balancing” pill (also at Walgreens next to Qilib probably). You may want to wait until your next depot shot is due to take the pill to avoid more hormone fluxuation (which is a huge part of the problem). From all research, turns out this hair loss is due to the drug limiting your hormone production, too many anogens in stead of female hormones (yes, females produce anogens too), and the immune system attacking the follicles.

    I started this treatment recently after severe hair loss from Depo and already less hair is shedding, and new peach fuzz hairs are growing in (and it’s still in my system). Good luck and may God bless you all with a healthy head of hair. Remember, no matter what, you are beautiful!

  7. I should add that an itchy scalp was one of my symptoms too, and since starting this treatment my scalp has not itched. And, I recommend Fairtrade coconut oil shampoo and condition from wholefoods. Limits damaging chemicals to the scalp, and moisturizes, which is what you want right now. But beware, if you leave in pure coconut oil (or any other heavy oil) on your scalp, it could suffocate hair follicles and limit regrowth.

Leave a Reply

Your email address will not be published. Required fields are marked *